Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 134, NWS Louisville, KY

May 6, 2002Nelson County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 6, 2002, 5:15 PM EDT for Nelson County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 6, 2002, 5:15 PM EDT (21:15 UTC)
Expired
May 6, 2002, 5:45 PM EDT
In force
30 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Nelson County, KY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 4:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 283 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1069 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
283 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 062115
SVRSDF
KYC179-062145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
515 PM EDT MON MAY 6 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN NELSON COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 545 PM EDT

* AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER COXS CREEK...OR ABOUT 28 MILES SOUTHEAST
  OF LOUISVILLE...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BARDSTOWN...BLOOMFIELD AROUND 520 PM EDT
  CHAPLIN AROUND 530 PM EDT

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

$$

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:30 PM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, May 6, 2:30 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT MON MAY 6 2002

WILL ISSUE A FLOOD WATCH FOR THE NORTHERN ONE THIRD OF OUR FA FOR
TNGT AND TUE.

ONE BATCH OF CNVCTV RAINS MOVED THRU OUR NRN CWA EARLIER TDA WITH
.50 TO 1.50 AMOUNTS...WHILE ANOTHER COMPLEX BEARS DOWN ON OUR CWA
ATTM. GROUND WAS ALREADY NEAR SATURATION FROM RAINS LAST WEEK. IN
ADDITION...EXPECT RENEWED DEVELOPMENT IN WEST/CNTRL KY AS RICH
MOISTURE ADVECTS NWD THERE IN AN AREA WHERE HTG IS OCCURRING.

WATER VAPOR IMAGERY CONTS TO SHOW PLUME/SUBTROPICAL MSTR INTO OH VLY
AS WEAK SHRTWVS MOVE ALONG THE SRN EDGE OF THE WESTERLIES. PWS
BETWEEN 1.5 AND 2.0 TNGT/TUE WITH MODELS SHOWING AXIS OF HIGHEST QPF
EAST-WEST ACRS OUR NRN TIER OF COUNTIES...SIMILAR TO LATEST NCEP
FCST OF EXCESSIVE RAIN.

WARM...MOIST UNSTABLE AMS WILL OVERSPREAD ALL OUR CWA TNGT AND
REMAIN TIL CD FROPA ON THU. THIS SLOW MOVG FRONT WILL BE THE FOCUS
FOR CONVECTIVE RAINS NEAR AND IN THE RICH MSTR TO THE SOUTH OF THE
BOUNDARY THRU TUE WITH REGENERATIVE ACTIVTY EXPECTED ACRS WATCH
AREA.

COORDINATED WITH IND...ILN AND JKL.

.SDF...FLOOD WATCH TNGT AND TUE FOR SOUTH CENTRAL INDIANA AND
       NORTHERN KY ALONG AND NORTH OF A LOUISVILLE TO LEXINGTON
       LINE.

KIRKPATRICK

In the hours before

Special weather statement, May 6, 1:30 PM EDT, 3 hours 45 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-062330-

CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
130 PM EDT MON MAY 6 2002

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS CENTRAL KENTUCKY AND SOUTH-CENTRAL
INDIANA LATE THIS AFTERNOON AND EVENING.

WARM...MOIST UNSTABLE AIR WILL CONTINUE TO SPREAD ACROSS OUR REGION
AS A COLD FRONT ACROSS THE UPPER MISSISSIPPI VALLEY SLOWLY PUSHES
TOWARD THE LOWER OHIO VALLEY.

A COMPLEX OF STORMS ACROSS THE SOUTHERN HALF OF ILLINOIS AND
SOUTHEAST MISSOURI WILL TRACK INTO THE LOWER OHIO VALLEY LATE THIS
AFTERNOON AND EVENING.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND
POSSIBLY LARGE HAIL. HEAVY RAIN AND DANGEROUS LIGHTNING ALSO CAN BE
EXPECTED.

STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE
OR THE LOCAL MEDIA FOR THE LATEST INFORMATION ON THIS WEATHER
SITUATION. SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATE TODAY.

DK

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:06 PM EDTSevere Thunderstorm WarningLMKLincoln24 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.